, Volume 20, Issue 1, pp 81–98 | Cite as

On determination of positive-definiteness for an anisotropic operator

  • Charles E. BakerEmail author


We study the positive-definiteness of a family of \(L^2(\mathbb {R})\) integral operators with kernel \(K_{t, a} (x, y) = \pi ^{-1} (1 + (x - y)^2+ a(x^2 + y^2)^t)^{-1}\), for \(t > 0\) and \(a > 0\). For \(0 < t \le 1\) and \(a > 0\), the known theory of positive-definite kernels and conditionally negative-definite kernels confirms positive-definiteness. For \(t > 1\) and a sufficiently large, the integral operator is not positive-definite. For t not an integer, but with integer odd part, the integral operator is not positive-definite.


Integral operators Positive-definite kernels Asymptotics 

Mathematics Subject Classification

Primary 42A82 Secondary 47B65 


  1. 1.
    Adduci, J.: Perturbations of self-adjoint operators with discrete spectrum. Ph.D. thesis, Ohio State University, Columbus, Ohio (2011)Google Scholar
  2. 2.
    Berg, C., Christensen, J.P.R., Ressel, P.: Harmonic Analysis on Semigroups: Theory of Positive Definite and Related Functions. Graduate Texts in Mathematics, vol. 100. Springer, New York (1984)zbMATHGoogle Scholar
  3. 3.
    Krotkov, P., Chubukov, A.V.: Non-Fermi liquid and pairing in electron-doped cuprates. Phys. Rev. Lett. 96, 107002 (2006). doi: 10.1103/PhysRevLett.96.107002 CrossRefGoogle Scholar
  4. 4.
    Krotkov, P., Chubukov, A.V.: Theory of non-Fermi liquid and pairing in electron-doped cuprates. Phys. Rev. B 74, 014509 (2006). doi: 10.1103/PhysRevB.74.014509 CrossRefGoogle Scholar
  5. 5.
    Lovász, L.: Combinatorial Problems and Exercises, 2nd edn. AMS Chelsea Publishing, Providence, RI (2007)zbMATHGoogle Scholar
  6. 6.
    Mityagin, B.: An anisotropic integral operator in high temperature superconductivity. Israel J. Math. 181, 1–28 (2011). doi: 10.1007/s11856-011-0001-0 CrossRefMathSciNetzbMATHGoogle Scholar
  7. 7.
    Mityagin, B.S., Sobolev, A.V.: A family of anisotropic integral operators and behavior of its maximal eigenvalue. J. Spectr. Theory 1(4), 443–460 (2011). doi: 10.4171/JST/19 CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.Department of MathematicsThe Ohio State UniversityColumbusUSA

Personalised recommendations